Yes, Ritalin Can Stunt Growth

Someone I know gave Ritalin to her son so that he would do his homework after (public) school, although he was not a behavioral problem in school. He was not given the medication over the summer when homework was not an issue.

I don’t know exactly when the stunting of his growth began to be apparent, but the mother told me how much her son was suffering and how much he was bullied for his unusual appearance. She ended up having to home school him for a while, and I thought, how tragically ironic: The child was given Ritalin so that he would be “successful” in school — and now he wasn’t even in school.

I was also told at some point that there was a window of time that was soon closing within which the child could still be given medication to spur his growth. After that, it would be too late. (Even with the drugs, her child would not reach his full height potential.) There were side effects to this drug, too, though. In the end she gave him those medications, and it helped him grow taller, although I don’t know to what extent.

Your article mentions Ritalin’s side effect of stunted growth, but so many times we read about side effects and ask ourselves, what are the chances of this actually happening? We tell ourselves that the drug companies are forced to list even the most unlikely of occurrences, that if we read the side effects on the aspirin bottle we wouldn’t take that either.

But side effects do happen, and, lo aleinu, they can be serious and they can be permanent.

C. Broude